Alert archive / Iowa / Flash Flood Warnings in 2001
Flash Flood Warning 11, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Aug 3, 2001, 9:08 AM CDT for Van Buren County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 3, 2001, 9:08 AM CDT (14:08 UTC)
- Expired
- Aug 3, 2001, 12:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Van Buren County, IA
The radar
The Quad Cities radar (KDVN), 146 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1095 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDVN 031416 FFWDVN IAC177-031700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 908 AM CDT FRI AUG 3 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * FLASH FLOOD WARNING FOR... VAN BUREN COUNTY IN SOUTHEAST IOWA * UNTIL 1200 PM CDT. THIS IS AN EXTENSION OF THE FLASH FLOOD WARNING THAT HAD BEEN IN EFFECT UNTIL 900 AM CDT. * AT 900 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAIN WAS FALLING OVER AREAS JUST WEST AND NORTHWEST OF THE WARNED AREA. * THE GROUND HAS ALREADY BEEN SATURATED BY RECENT RAINFALL... ADDITIONAL HEAVY RAIN HAS RESULTED IN EXCESSIVE RUNOFF...ESPICALLY ALONG THE VAN BUREN AND DAVIS COUNTY LINE...LEADING TO THE LIKELIHOOD OF FLASH FLOODING IN THE WARNED AREA. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. AREAS MOST AT RISK APPEAR TO BE ALONG THE LITTLE FOX AND FOX RIVER...AND AREAS ALONG THE CHEQUEST CREEK. THIS WOULD INCLUDE THE COMMUNITIES IN WEST VAN BUREN COUNTY OF...MILTON...LEBANON AND WEST...LEANDO AND WEST...AND SELMA. THOUGH RAIN HAD ENDED ACROSS MUCH OF VAN BUREN COUNTY...HEAVY RUNOFF IS EXPECTED TO CONTINUE TO FLOW OUT OF DAVIS COUNTY INTO WEST AND SOUTHWEST VAN BUREN COUNTY...KEEPING CREEKS RUNNING HIGH. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. REPORT FLASH FLOODING TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY... THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN THE QUAD CITIES. LAT...LON 4088 9176 4064 9178 4062 9217 4088 9217 $$ MEYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:30 AM CDT, 6 hours 38 minutes earlier.
Area forecast discussion, Aug 3, 2:30 AM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 AM CDT FRI AUG 3 2001 CONVECTION CONTINUING TO FIRE ALONG THE FRONT THIS MORNING. ABUNDANT MOISTURE AND WEAK FLOW ALOFT CONTRIBUTING TO TRAINING STORMS WITH VERY HEAVY RAINFALL AND FLASH FLOODING. ESSENTIALLY ALL OF CWFA HAS RECEIVED PRECIPITATION IN THE LAST 24 HOURS...SO WILL NEED TO WATCH CAREFULLY FOR FOG DEVELOPMENT. MAIN THREAT FOR WIDESPREAD DENSE FOG IS NORTHEASTERN ZONES WHERE WINDS HAVE GONE CALM. DEW POINTS FINALLY FALLING INTO THE LOWER 70S NORTH OF THE FRONT. OUTFLOW FROM ONGOING CONVECTION BEGINNING TO PUSH THE BOUNDARY SOUTH...ALLOWING CONVECTION TO DROP SOUTH WITH IT. FORECAST PROBLEMS THIS MORNING START WITH FOG POTENTIAL AND ONGOING PRECIP...AMOUNTS OF DRYING/COOLING AND ANY IMPACT ON AFTERNOON AND TONIGHTS TEMPERATURES. AVN HAS THE BEST HANDLE ON ONGOING PRECIP AND HAS BEEN MOST RELIABLE LAST SEVERAL RUNS. AVN PROGS THE SURFACE RIDGE TO PUSH INTO SOUTHEAST IOWA BY MIDNIGHT TONIGHT. WILL HOLD ON TO POPS SOUTHERN TIER THROUGH TODAY UNTIL THE FRONT CLEARS THE AREA. WOULD PREFER DEW POINTS DROP MORE DRAMATICALLY BEHIND THE FRONT...BUT THAT DOESN'T APPEAR TO BE IN THE CARDS TODAY. 850 MB TEMPS HOLDING FAIRLY STEADY AROUND 20-22C...WITH SURFACE TEMPS RISING INTO THE UPPER 80S. DEW POINTS LIKELY TO HOLD IN THE LOWER 70S...ESPECIALLY WITH THE NOW WET GROUND...WILL KEEP HEAT INDICES IN THE 90S. LACK OF A BREEZE WILL ADD TO THE MUGGINESS. ALTHOUGH HEAT ADVISORY NOT NEEDED TODAY...WILL MENTION HUMIDITY AND WARM HEAT INDEX VALUES IN THE ZONES. TONIGHT...FRONT SHOULD BE FAR ENOUGH SOUTH IN MISSOURI AND SOUTHERN ILLINOIS TO END POPS FOR OUR CWFA. FOG AGAIN A CONCERN AND WILL MENTION THE POSSIBILITY IN THE ZONES. AVN HINTING AT SOME CONVECTION ON THE BACK OF THE RIDGE OVER WESTERN IOWA LATE SATURDAY. BUT EVEN IF THAT VERIFIES...UPPER FLOW WOULD TAKE WIT SOUTH. SO DRY FCST FOR SATURDAY AND SATURDAY NIGHT. .DVN... IA...NONE. IL...NONE. MO...NONE. 33
In the hours before
Local storm report, Aug 3, 4:19 AM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
419 AM CDT FRI AUG 03 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0146 AM MACOMB IL LIGHTNING
08/03/01 MCDONOUGH LIGHTNING STRUCK THE
STATE PATROL
TOWER...TEMPORARILY
KNOCKING OUT SOME
COMMUNICATIONS.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0205 AM 4 WSW FARMINGTON IA 55 MPH TSTM GUST
08/03/01 VAN BUREN REPORTED BY STORM
SPOTTER.
0220 AM FARMINGTON IA HEAVY RAIN
08/03/01 VAN BUREN F 0.80 INCHES OF RAIN
FELL IN 20 MINUTES.
REPORTED BY STORM
SPOTTER.Special weather statement, Aug 3, 4:45 AM CDT, 4 hours 23 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-040945- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 AM CDT FRI AUG 3 2001 ...RAINFALL... SHOWERS AND THUNDERSTORMS WILL GRADUALLY SAG SOUTH INTO MISSOURI AND SOUTHERN ILLINOIS ALONG AND AHEAD OF A COLD FRONT. THERE WILL BE AREAS OF VERY HEAVY RAIN THIS MORNING ALONG AND AHEAD OF THE FRONT... MAINLY SOUTH OF A LINE FROM OTTUMWA TO MACOMB. RAINFALL RATES FROM 1 TO 2 INCHES PER HOUR WILL HAVE THE POTENTIAL TO PRODUCE FLASH FLOODING IN STREAMS...CREEKS...UNDERPASSES...AND DITCHES. OTHER SCATTERED SHOWERS AND THUNDERSTORMS MAY MOVE INTO EAST CENTRAL IOWA LATE THIS MORNING...BUT MOST OF THIS RAINFALL IS EXPECTED TO BE LIGHT. ...FOG... MOSTLY CLEAR SKIES...LIGHT WINDS...AND WET GROUND HAVE ALLOWED FOG TO FORM OVER PARTS OF SOUTHERN WISCONSIN...NORTHERN ILLINOIS...AND EAST CENTRAL IOWA. AS A RESULT...DENSE FOG ADVISORIES HAVE BEEN POSTED FOR MUCH OF THAT AREA...MAINLY FROM MANCHESTER...TO ANAMOSA...TO CLINTON...TO STERLING ROCK FALLS AND NORTHWARD. THIS INCLUDES DUBUQUE...FREEPORT...MAQUOKETA...MOUNT CARROLL...AND GALENA. FOG SHOULD LIFT BY MID MORNING AS THE SUN BEGINS TO WARM THINGS UP. ...HEAT AND HUMIDITY... THE COLD FRONT THAT NOW EXTENDS ACROSS NORTHERN MISSOURI AND INTO CENTRAL ILLINOIS WILL MOVE VERY SLOWLY SOUTH TODAY. WITH THE WET GROUND...AREA DEW POINTS WILL REMAIN IN THE LOWER 70S...ONLY A FEW DEGREES LOWER THAN YESTERDAY. TEMPERATURES WILL TOP OUT IN THE UPPER 80S TO AROUND 90 TODAY. ONCE AGAIN...THE COMBINATION OF WARM TEMPERATURES AND HIGH DEW POINTS WILL PUSH THE HEAT INDEX INTO THE MIDDLE AND UPPER 90S. IN ADDITION...THE WIND WILL BE VERY LIGHT... PROVIDING LITTLE RELIEF FROM THE HUMIDITY. SLIGHTLY DRIER AIR WILL EVENTUALLY FILL IN BEHIND THE FRONT... LOWERING DEW POINTS INTO THE 60S BY SATURDAY. RELATIVE TO THIS WEEK SO FAR...SATURDAY SHOULD FEEL LIKE A MUCH MORE PLEASANT DAY. SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
Local storm report, Aug 3, 5:05 AM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT FRI AUG 03 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1255 AM COUNTYWIDE IL URBAN FLOODING
08/03/01 HENDERSON 3 TO 4 INCHES OF WATER
COVERED MUCH OF HIGHWAY
34 FROM GULFPORT TO
BIGGSVILLE. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0150 AM FAIRFIELD IA FLOOD
08/03/01 JEFFERSON 2 CARS WERE STRANDED ON
A FLOODED ROAD WITH
PEOPLE TRAPPED INSIDE.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0220 AM MEDIA IL LIGHTNING
08/03/01 HENDERSON POWER LINE DOWNED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0220 AM MEDIA IL FLOOD
08/03/01 HENDERSON ROUTE 116 FLOODED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0251 AM STRONGHURST IL FLOOD
08/03/01 HENDERSON A VIADUCT...OR
UNDERPASS...WAS
COMPLETELY UNDER WATER.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 3, 7:35 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
735 AM CDT FRI AUG 03 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 AM BUSHNELL IL FLOOD
08/03/01 MCDONOUGH INTERSECTION OF ROUTE 9
AND HIGHWAY 41 FLOODED.
REPORTED BY EMER(GENCY
MANAGEMENT.Local storm report, Aug 3, 7:49 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
749 AM CDT FRI AUG 03 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0747 AM BIRMINGHAM/MILTON IA FLOOD
08/03/01 VAN BUREN SEVERAL ROADS FLOODED
IN THE BIRMINGHAM AND
MILTON AREAS. RkEPORTED
BY EMERGENCY MANAGEMENT.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:00 AM CDT | Flash Flood Warning | DVN | Jefferson, Van Buren | 5 hr |
| Aug 3, 6:00 AM CDT | Flash Flood Warning | DVN | Van Buren | 3 hr |
Nearby
Flash Flood Warnings in Iowa, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.